Chemotherapy-induced toxic leukoencephalopathy causes a wide range of symptoms: a series of four autopsies.

Published

Journal Article

We have observed an increasing number of autopsies on patients with chemotherapy-related complications. One complication is toxic leukoencephalopathy, which is due to a direct toxic effect of chemotherapeutic agents on the central nervous system white matter. Autopsies of four cases of toxic leukoencephalopathy were performed following standard protocols. The brain and spinal cord were examined routinely, and histological sections were taken for evaluation. We report here three patients with hematologic malignancies and one patient with metastatic carcinoma with chemotherapy-induced leukoencephalopathy. The first was a 56-year-old male treated with multiple chemotherapeutics for multiple myeloma. He presented with confusion and focal seizures with a rapid progression to coma and decerebrate posturing. The second was a 36-year-old male who developed mental status changes, ataxia and dysarthria following treatment for lymphoma. The third was a 16-year-old male who developed a profound peripheral and central neuropathy after chemotherapy treatment for T-cell acute lymphoblastic leukemia. The fourth was a 49-year-old female patient who was treated with multiple chemotherapeutics for Stage II breast carcinoma and subsequently developed visual acuity and field defects. The neuropathologic findings in these cases, although similar, varied in severity and distribution. The white matter was affected by severe myelin pallor, edema, and a prominent macrophage infiltrate in each of the cases. The location and extent of the central nervous system pathology correlated with the type and severity of clinical symptoms. These four cases, with their varied presenting symptoms, clinical courses, and degree of pathology, emphasize the importance of considering toxic leukoencephalopathy as an etiology of acute neurologic deterioration following high-dose chemotherapy.

Full Text

Duke Authors

Cited Authors

  • Moore-Maxwell, CA; Datto, MB; Hulette, CM

Published Date

  • February 2004

Published In

Volume / Issue

  • 17 / 2

Start / End Page

  • 241 - 247

PubMed ID

  • 14704718

Pubmed Central ID

  • 14704718

Electronic International Standard Serial Number (EISSN)

  • 1530-0285

International Standard Serial Number (ISSN)

  • 0893-3952

Digital Object Identifier (DOI)

  • 10.1038/modpathol.3800049

Language

  • eng